Thursday, September 10, 2009

Informing Patients

As doctors we were trained to always discuss the risks and benefits of any treatment with the patients. You always discuss the side effects, perhaps not all the gazillion listed in the PI, but at least the common ones. Gone are the days of the paternalistic 'doctors-know-best-just-tell-me-what-to-take-dammit' (though I still have a few patients who are like that).
Anyways. My recent experience has made me wonder if we really should caution patients about side effects:
I get migraines. Fairly classical migraines. Have had them all my life. But probably because of work (or perhaps marriage-related ) stress I've been getting them a lot more now. So, I recently saw a neurologist to start prophylactic migraine therapy with topiramate. And, naturally, he went over some of the side effects to look out for. Including muscle fatigue, word finding difficulties, brain fog, altered taste sensation especially to diet soda, concentration problems. Heck, the muscle tiredness was so bad I couldn't even keep up with a single game of Wii Sports last weekend.
Now, I'm a firm believer in the placebo effect and the power of the mind. And I'm pretty sure that I'm at least 75% nuts here with the perceived symptoms, since from the migraine standpoint things are definitely better. But this gets me thinking too though; if I start my diabetic-hypercholesterolemic patients who are clearly at high cardiovascular risk on simvastatin and tell them to watch out for muscle pains, the power of suggestion alone would cause quite a few of them to experience those symptoms.
So, maybe a much better (but probably highly litiginous!) way of doing this is how the researchers have been doing this all along: to 'blind' the patients. So, I should start telling my patients:

Trust me, you really need this medication for your diabetes. I'm not going to tell you the name of this medication, or it's side effects to not influence you. But list down any problems you may experience, and come see me in a month!

Now that might be a more objective way of doing it!


Blogger walla said...

Optimal dosage of topiramate therapy for sunct and suna migraines are not regime-rigid so be careful of possible kidney stones, weight loss and cognitive impairment; myopia and glaucoma effects are rare, though.

4:19 AM  

Post a Comment

<< Home